Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 28-year-old woman is evaluated for a 1-week history of progressive dyspnea and fatigue. She was diagnosed with Hodgkin lymphoma 2 months ago and is receiving chemotherapy with doxorubicin, bleomycin, vinblastine, and dacarbazine (ABVD). She takes no other medications.
On physical examination, temperature is 36.8 °C (98.2 °F), blood pressure is 134/82 mm Hg, pulse rate is 105/min, and respiration rate is 16/min. Oxygen saturation is 98% breathing ambient air. Conjunctival pallor is noted but no scleral icterus. The lungs are clear to auscultation, and the cardiac examination is normal. The remainder of the examination is unremarkable.
|Hemoglobin||6.8 g/dL (68 g/L)|
|Leukocyte count||1300/µL (1.3 × 109/L)|
|Platelet count||83,000/µL (83 × 109/L)|
|Cytomegalovirus IgG antibody||Positive|
A peripheral blood smear shows pancytopenia but is otherwise unremarkable.
Which of the following is the most appropriate erythrocyte transfusion product for this patient?
B: Leukoreduced, cytomegalovirus-negative
C: Leukoreduced, irradiated
D: Leukoreduced, washed
MKSAP Answer and Critique
The correct answer is C: Leukoreduced, irradiated.
The patient should receive leukoreduced, irradiated erythrocytes. She has pancytopenia with symptomatic anemia likely because of her chemotherapy. Her bone marrow erythrocyte production cannot be efficiently increased because of her cancer treatment, so an erythrocyte transfusion is clinically indicated. However, immunocompromised patients (those with severe, inherited T-cell immunodeficiency syndromes or Hodgkin lymphoma or recipients of allogeneic or autologous hematopoietic stem cell transplantation, purine analog–based chemotherapy [fludarabine, cladribine, deoxycoformycin], alemtuzumab, or rabbit antithymocyte globulin therapy) are at increased risk of developing transfusion-associated graft-versus-host disease (ta-GVHD). ta-GVHD occurs when the recipient’s immune system is unable to eradicate contaminating donor lymphocytes in the transfused erythrocyte or platelet product; the transfused lymphocytes mount an immune response toward the recipient that may result in a maculopapular skin rash, gastrointestinal symptoms, cough and dyspnea, and pancytopenia due to marrow aplasia. Irradiation of the cellular product inactivates contaminating lymphocytes and prevents this complication. ta-GVHD may also occur when partial HLA matching occurs, in which the recipient is heterozygous for an HLA haplotype for which the donor is homozygous. In such a situation, the recipient’s immune system will not recognize the donor lymphocytes as foreign and will fail to mount an immune response. As such, all HLA-matched products require irradiation (that is, HLA-matched platelets for patients with platelet transfusion refractoriness owing to alloimmunization), regardless of the competency of the recipient’s immune system.
The patient would benefit from leukoreduced erythrocytes, thus minimizing the risk of febrile nonhemolytic transfusion reactions, as well as HLA alloimmunization and subsequent platelet transfusion refractoriness. Although leukoreduction alone likely reduces the risk of ta-GVHD, it does not eliminate the risk of this complication.
This patient has a positive cytomegalovirus (CMV) IgG antibody and thus has already been exposed to this infectious agent. Therefore, a CMV-negative product is not required. Furthermore, the current generation of prestorage leukocyte filters has significantly decreased the risk of CMV transmission as a result of erythrocyte and platelet transfusion. As such, not all transfusion centers use CMV-negative products for recipients who are CMV seronegative.
Washed erythrocytes are considered for patients with a history of severe allergic reactions to transfusions, which this patient does not have.
- Leukoreduced and irradiated erythrocytes should be used when transfusing select patients who are immunocompromised to reduce the risk of transfusion-associated graft-versus-host disease and febrile nonhemolytic transfusion reaction.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 17 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.